Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 7, 2009, 1:29 PM HST for Hawaii County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2009, 1:29 PM HST (23:29 UTC)
- Expired
- Mar 7, 2009, 2:15 PM HST
- In force
- 46 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183 WGHW50 PHFO 072329 FFWHFO HIC001-080230- /O.NEW.PHFO.FF.W.0005.090307T2329Z-090308T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 129 PM HST SAT MAR 7 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 430 PM HST * AT 122 PM HST...AUTHORITIES REPORTED THAT HIGHWAY 11 BETWEEN MILE MARKERS 2 AND 4 SOUTH OF HILO IS CLOSED DUE TO WATER AND MUD ACROSS THE HIGHWAY. THE AREA OF RAIN CAUSING THE FLOODING IS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 1972 15515 1973 15496 1959 15496 1959 15515 $$ CRAIG
1 follow-up statement
471 WGHW70 PHFO 080015 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 215 PM HST SAT MAR 7 2009 HIC001-080019- /O.CAN.PHFO.FF.W.0005.000000T0000Z-090308T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII IN HAWAII COUNTY- 215 PM HST SAT MAR 7 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... HIGHWAY 11 BETWEEN MILE MARKERS 2 AND 4 IS OPEN...AND THE FLASH FLOOD ADVISORY IS NOT NEEDED. LAT...LON 1972 15515 1973 15496 1959 15496 1959 15515 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 10:00 AM HST, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 7, 10:00 AM HST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT MAR 7 2009 .SYNOPSIS... MODERATE TRADE WINDS WILL PERSIST INTO NEXT WEEK. A MOIST AND UNSTABLE ATMOSPHERE WILL INTENSIFY SHOWERS...PRODUCE WIDESPREAD LIGHT RAIN...AND ALLOW A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT. CONDITIONS WILL BECOME SLIGHTLY LESS SOGGY ON SUNDAY...BUT WILL REMAIN UNSETTLED THROUGH WEDNESDAY. && .DISCUSSION... A SURFACE HIGH IS LOCATED FAR NORTH OF HAWAII AND A WEAK SURFACE TROUGH SITS JUST TO THE SOUTHWEST. THE PRESSURE GRADIENT BETWEEN THE TWO IS BRINGING MODERATE LOCALLY STRONG TRADE WINDS TO THE ISLANDS. LITTLE CHANGE IN THIS PATTERN IS FORECAST. IT IS A DIFFERENT STORY HIGHER UP IN THE ATMOSPHERE WHERE THERE IS AN UPPER LEVEL LOW JUST NORTHWEST OF KAUAI AND AN UPPER LEVEL TROUGH NORTH OF THE STATE. COLD TEMPERATURES ALOFT ASSOCIATED WITH THE LOW AND TROUGH HAS DESTABILIZED THE ATMOSPHERE...THUS PROMPTING THE SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. THE TROUGH IS ALSO BRINGING IN MOISTURE IN THE FORM OF MID AND HIGH-LEVEL CLOUDS... WHICH ARE DEPOSITING INTERMITTENT LIGHT RAIN ON THE ISLANDS. LITTLE CHANGE IS FORECAST IN THIS PATTERN AS WELL...AT LEAST THROUGH TUESDAY. AFTER THAT...THE TROUGH MAY END UP SOUTHEAST OF HERE... BRINGING US UNDER A DRYER AND MORE STABLE ATMOSPHERE. IT SHOULD BE POINTED OUT THAT THE VARIOUS MODELS ARE IN POOR AGREEMENT...ESPECIALLY REGARDING THE LOW LEVEL FEATURES. THE FORECAST FOR THE NEXT SEVERAL DAYS MAY THEREFORE REQUIRE WHOLESALE CHANGES. AS AN EXAMPLE...THE ECMWF MODEL PREDICTS THAT THE SURFACE TROUGH TO THE SOUTHWEST WILL DEEPEN INTO A WELL-DEFINED LOW AND MOVE NORTHEASTWARD ACROSS THE STATE. THIS SOLUTION...IF CORRECT...WOULD REQUIRE CHANGING THE WIND FORECAST FOR THE BIG ISLAND TO PREVAILING SOUTHWESTERLIES...WHILE THE REST OF THE STATE WOULD SEE NORTH TO NORTHWEST WINDS. THE GFS MODEL...ON THE OTHER HAND...DEVELOPS A WEAK LOW SOUTH OF THE BIG ISLAND ON MONDAY WHICH WOULD INTENSIFY THE TRADES. WILL FORECAST PERSISTENCE FOR NOW...SUBJECT TO CHANGES LATER ON. CLOUDS FLOWING OVER THE SUMMITS OF THE BIG ISLAND CONTINUE TO PRODUCE RIME ICE AND SNOW ABOVE 11000 FEET. WINDS AT UPPER ELEVATIONS REMAIN JUST BELOW THE ADVISORY LEVEL...BUT MAY RISE LATER IN THE WEEK IF A JET STREAM SHIFTS CLOSER TO THE SUMMITS. && .MARINE... A NORTHWEST SWELL MAY RAISE SURF HEIGHTS TO NEAR THE ADVISORY LEVEL OF 15 FEET ALONG NORTH FACING SHORES BY EARLY MONDAY. WINDS IN THE CHANNELS AND AROUND THE BIG ISLAND REMAIN STRONG ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY THROUGH SUNDAY EVENING. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR MAALAEA BAY- PAILOLO AND ALENUIHAHA CHANNELS-WATERS SOUTH OF THE BIG ISLAND. && CRAIG
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 9:52 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 4:10 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 7, 10:59 AM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.